Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Albany, NY

May 28, 2002Herkimer County, New York

NWS Albany, NY issued this flash flood warning at May 28, 2002, 8:16 PM EDT for Herkimer County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 8:16 PM EDT (00:16 UTC)
Expired
May 29, 2002, 12:15 AM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 290017
FFWALY
NYC043-290415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL HERKIMER COUNTY IN CENTRAL NEW YORK

* UNTIL 1215 AM EDT

* AT 813 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY  
  HEAVY RAIN IN NORTH CENTRAL HERKIMER COUNTY...ALONG ROUTE 28.

* LOCATIONS IN THE WARNING INCLUDE...BIG MOOSE...MOSHIER FALLS...OLD
  FORGE AND THENDARA

$$

LAT...LON 4363 7518 4363 7493 4390 7489 4390 7523

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:50 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 28, 3:50 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 PM EDT TUE MAY 28 2002

DISC...

.SHORT TERM...BUSY AFTERNOON.

VOD...VIL OF DAY...RUNNING LITTLE LESS THAN 45 FOR DIME AND LITTLE
BETTER THAN 45 FOR QUARTERS. HAIL CONTAMINATED 4-5 INCH STP THIS
AFTERNOON IN EXTREME SOUTHERN VT.

ATMOSPHERE CONTINUES TO SUPPORT AND CURRENT RADAR CONFIRMS SLOW
MOVING AND MORE TRAINING CELLS ALONG OLD STALLED FRONTAL AREA
SOUTHERN TIER OF ZONES. WILL FOCUS ENHANCED WORDING THAT AREA
AND KEEP FLOOD WATCH UNTIL MIDNIGHT. ALSO CHC SHRA / TSRA REST
AREA WITH MINOR WAVE ACROSS THE TOP THIS EVENING.

ALTHOUGH MODELS WASH OUT THE OLD FRONTAL BOUNDARY WEDNESDAY
THINK ENOUGH OF A BOUNDARY LEFT TO KEEP THUNDER AND SHOWER
CHANCES.  BEST BET OF MORE CWA WIDE PRECIP WED NIGHT AS NEXT
S/WV INTERSECTS INCREASING MOISTURE.

.HYDROLOGICAL STATUS...RVRS W/I BANKS ATTM.  TSTMS W LCLY HVY RN MAY
CAUSE SOME LOCAL FLOODING THIS EVENING.

.ALY...FLOOD WATCH UNTIL MIDNIGHT...NYZ047>54-058>61-063>066
AND VTZ013-014-MAZ001-CTZ001.

WILEY

SHORT TERM...WILEY
LONG TERM...CEMPA

In the hours before

Local storm report, May 28, 2:56 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT TUE MAY 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    NORTH ADAMS               MA   .75 INCH HAIL
05/28/02   BERKSHIRE

0250 PM    NORTH ADAMS               MA   .88 INCH HAIL
05/28/02   BERKSHIRE

NNNN
Local storm report, May 28, 3:25 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
325 PM EDT TUE MAY 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    NORTH ADAMS               MA   .75 INCH HAIL
05/28/02   BERKSHIRE

0250 PM    NORTH ADAMS               MA   .88 INCH HAIL
05/28/02   BERKSHIRE

0315 PM    WINDSOR                   MA   .88 INCH HAIL
05/28/02   BERKSHIRE                      STRONG WINDS ALSO
                                          REPORTED.

0322 PM    POWNAL                    VT   FLOODING
05/28/02   BENNINGTON                     FLOODING ON SR RTE 346 AND
                                          US7. FROM VT STATE POLICE
Local storm report, May 28, 4:01 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT TUE MAY 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    NORTH ADAMS               MA   WIND DAMAGE
05/28/02   BERKSHIRE                      TREES DOWN

0228 PM    NORTH ADAMS               MA   .75 INCH HAIL
05/28/02   BERKSHIRE

0250 PM    NORTH ADAMS               MA   .88 INCH HAIL
05/28/02   BERKSHIRE

0315 PM    WINDSOR                   MA   .88 INCH HAIL
05/28/02   BERKSHIRE                      STRONG WINDS ALSO
                                          REPORTED.

0322 PM    POWNAL                    VT   FLOODING
05/28/02   BENNINGTON                     FLOODING ON SR RTE 346 AND
                                          US7. FROM VT STATE POLICE

0330 PM    WINDSOR                   MA   1 INCH HAIL
05/28/02   BERKSHIRE                      HAIL COVERED THE GROUND.

NNNN
Special weather statement, May 28, 5:47 PM EDT, 2 hours 29 minutes before
NYZ032-033-282215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
547 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 545 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER CASWELL LAKE...OR 16 MILES SOUTHEAST OF OLD FORGE...MOVING SOUTH
AT 10 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING VERY HEAVY RAIN...WILL BE
NEAR...ATWELL AT 555 PM EDT...NOBLEBORO AND HOFFMEISTER AT 615 PM
EDT.

BE ALERT FOR RAPID WITHIN BANK RISES OF SMALL STREAMS AND CREEKS.
Special weather statement, May 28, 7:27 PM EDT, 49 minutes before
NYZ032-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
727 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 726 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THENDARA...OR 3 MILES SOUTHWEST OF OLD FORGE...MOVING NORTHEAST
AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...AND
VERY HEAVY RAIN...WILL BE NEAR...

OLD FORGE AT 735 PM EDT...
BIG MOOSE AT 755 PM EDT...
EAGLE BAY AT 800 PM EDT...

BE ALERT FOR PONDING OF WATER ON ROADS AND IN POOR DRAINAGE
AREAS...AS WELL AS WITHIN BANK RISES ON SMALL STREAMS AND CREEKS.
Special weather statement, May 28, 8:10 PM EDT, 6 minutes before
NYZ032-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
810 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM CONTINUES IN NORTHERN HERKIMER COUNTY...

AT 808 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHWEST OF THENDARA...OR 4 MILES NORTHWEST OF OLD
FORGE...NEARLY STATIONARY.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...AND
VERY HEAVY RAIN...WILL REMAIN NEAR OLD FORGE AND THENDARA THROUGH
855 PM EDT.

BE ALERT FOR PONDING OF WATER ON ROADS AND IN POOR DRAINAGE
AREAS...AS WELL AS WITHIN BANK RISES ON SMALL STREAMS AND CREEKS.

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.